Toxic Shock Syndrome Originating From A Tattoo: A Case Report.

J Emerg MedAug 25, 2026 (epub)

Magnus Østergaard Holm, Sarah Østergaard Holm, Andreas Halgreen Eiset

✦ AI-curated · Sources linked

Case in brief

A 21-year-old man developed toxic shock syndrome (TSS) following extensive tattooing on his upper arm. He presented with fever, gastrointestinal symptoms, and rapidly progressed to hypotension, multiorgan dysfunction, and respiratory distress, requiring intubation. Despite negative microbiologic tests, he met the criteria for staphylococcal TSS. Treatment included hemodialysis, vasopressors, and antimicrobial therapy, leading to his discharge after 10 days without sequelae.

Diagnostic / clinical pearl

Clinicians should consider toxic shock syndrome as a potential complication of tattooing, especially when gastrointestinal symptoms, fever, and acute hypotension arise shortly after the procedure.

Why it matters

Awareness of tattoo-associated TSS is crucial for emergency physicians, as early recognition and intervention can significantly impact patient outcomes.

Source

Published in J Emerg Med. This summary was written by xxcode from the publication's abstract and metadata. It is not peer reviewed and is not a substitute for the original article. For clinical decisions, review the original publication.

ShareTelegramLinkedIn

AI-generated summaries may contain errors or omissions. Verify clinically important information with the original publication.

More in Emergency Medicine

Want this personalized?

Stop searching the literature. Choose what you follow and xxcode will build your personalized medical digest.

  • Your specialties
  • Your filters and thresholds
  • Clinical Research + Case Reports, tuned separately
  • Automatic weekly delivery
  • Audio and text

Prefer listening? Personalized audio digests are available with Pro.

Stay updated for free

Get the 3 most interesting publications in one specialty each week.

Weekly email. Unsubscribe anytime.